Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
195 Doctors are Online

Diabetes. Treated with insulin and metformin. Taking Victoza, having diarrhea. Continue?

User rating for this question
Very Good
Answered by

Practicing since : 2000
Answered : 103 Questions
I have type 11 diabetes & am treated with insulin & metformin. I've been on Victoza now for 2 weeks - Ist week on .6, the on 1.2. This week I have had diarrhoea on eating. Can only tolerate liquids. Had 1 hpyo. Should I stop the Victoza?
Posted Tue, 11 Jun 2013 in Diabetes
Answered by Dr. Amit Rajput 1 hour later

Thank you for posting on XXXXXXX

The gastrointestinal symptoms are usually associated with initiation of Victoza, which also are dose dependent. After consulting/informing your physician, you can reduce the dose of Victoza back to 0.6 and can think of increasing it later, gradually.

If you experience frequent hypos, you can reduce the dose of insulin instead of stopping Victoza.

Hope I have answered your query. I will be available to answer your follow up queries, if any.

Above answer was peer-reviewed by
Follow-up: Diabetes. Treated with insulin and metformin. Taking Victoza, having diarrhea. Continue? 21 hours later
Its not that easy to increase Victoza gradually as the doses are .6 & 1.2 What do you suggest, & are you concerned about the possible side effects of pancreatitis &/or thyroid tumor? Thank you
Answered by Dr. Amit Rajput 1 hour later
Hello and thanks again,

By gradual increase, I mean to continue 0.6 for few weeks and then start again with 1.2. Most people get used to it this way and doesn't experience gastrointestinal symptoms.

Every drug has side effects. Your physician will be the best judge if you have pancreatitis or thyroid pathology. Having said that, these are very rare side effects and if I were your physician, I wouldn't really bother about them - I'd just keep a watch and continue with Victoza / Insulin / Metformin combination.

Hope my answer is adequate and helpful to you. Hope this clarifies your doubts. Let me know if I have missed out on any more of your concerns.

Please accept my answer if you do not have further queries.

Wish you Good Health.

Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions

The user accepted the expert's answer

Ask a Diabetologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor